Acute Vitamin D Intoxication in a Child

Pediatrics. 2005 Sep;116(3):e453-6. doi: 10.1542/peds.2004-2580.

Abstract

We present the unique case of a previously healthy, 2-year-old boy with resistant hypercalcemia and hypertension resulting from an unintentional overdose with an imported vitamin D supplement. The patient presented initially to the emergency department with colic and constipation and was discharged after a benign physical examination. The symptoms persisted and, on the second visit, the patient was found to have a serum calcium level of 14.4 mg/dL. Despite therapy with intravenously administered 5% dextrose solution at one-half normal strength, furosemide, calcitonin, and hydrocortisone, the calcium concentration increased to 15.0 mg/dL on the second hospital day and did not decrease until the fourth hospital day, when it fell to 13.9 mg/dL. The vitamin D concentration peaked at 470 ng/mL on hospital day 3. With additional questioning, the mother revealed that she had been giving her son a daily dose of 1 ampule of Raquiferol, an imported vitamin D supplement, instead of the recommended 2 drops per day. Each ampule contained 600,000 IU of vitamin D; therefore, the boy received a total of 2,400,000 IU over 4 days. The patient's hypercalcemia persisted for 14 days and was complicated by persistent hypertension. No renal, cardiac, or neurologic complications were noted. At discharge, the vitamin D concentration was still elevated at 389 ng/mL and the total calcium level had decreased to 11 mg/dL. The boy made a complete clinical recovery. This case highlights the need for caution when using imported and/or unregulated medicines, as well as the dangers of parental dosing errors.

Publication types

  • Case Reports

MeSH terms

  • Acute Disease
  • Child, Preschool
  • Dietary Supplements / poisoning*
  • Drug Overdose
  • Humans
  • Hypercalcemia / chemically induced
  • Hypercalcemia / therapy
  • Male
  • Vitamin D / poisoning*

Substances

  • Vitamin D